Survival Following a Tricyclic Antidepressant Overdose Presenting With Serotonin Syndrome-Like Symptoms and Critical Illness Polyneuropathy: A Case Report

Read full text
Authors: Shigehiro Nakamura, Ryuichiro Okuda, Tatsuo Takama, Yasuyuki Kakihana, Shuhei Niiyama
Cited by: 1
References: 12

Abstract

We report the case of a patient who ingested a lethal dose of amitriptyline, presented with serotonin syndrome-like neurological symptoms on arrival, and subsequently developed suspected critical illness polyneuropathy (CIP) during the clinical course. A 54-year-old man with a history of depression intentionally ingested approximately 2,250 mg of amitriptyline in a single dose. On arrival, he exhibited altered consciousness, hyperthermia, metabolic acidosis, and QRS prolongation, necessitating the immediate initiation of mechanical ventilation and intravascular cooling. Despite sedation, myoclonus emerged, raising suspicion of serotonin syndrome based on the presence of hyperthermia, myoclonus, and altered mental status. Clonazepam, levetiracetam, and cyproheptadine were administered, along with alkalinization therapy. During hospitalization, the patient developed aspiration pneumonia that progressed to acute respiratory distress syndrome, requiring prone positioning and prolonged mechanical ventilation. Profound respiratory muscle weakness necessitated tracheostomy. Subsequently, limb weakness and nerve conduction study findings raised suspicion for CIP. This case highlights that tricyclic antidepressant intoxication can manifest with diverse neurological and neuromuscular complications, necessitating comprehensive management from the acute through chronic phases.

Fields of Study & Subjects

Electroconvulsive Therapy Studies Takotsubo Cardiomyopathy and Associated Phenomena Poisoning and overdose treatments

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e100671–e100671
Publication date
3 January 2026
Language
EN